ToxCard: Green Urine?

Authors: Chelsea Wilson, MD (Emergency Medicine Resident, Carolinas Medical Center, Charlotte, NC); Kathryn T Kopec, DO (Emergency Medicine Attending; Medical Toxicologist, Carolinas Medical Center, Charlotte, NC) // Reviewed by: Cynthia Santos, MD (@Cynthia Santos, MD); Alex Koyfman, MD (@EMHighAK); and Brit Long, MD (@long_brit)

 

Case:

A 47-year-old male presents to the emergency department (ED) following an ingestion of a pesticide he has on his farm. A bedside test is performed and is positive, shown in the photo.

What is the pesticide?

A) Paraquat

B) Malathion

C) Diquat

D) Glyphosate

 

 

 

Answer: C – Diquat, hence the topic of this post 🙂

 

What is Diquat?

Diquat (1,1’-ethylene-2,2’-bipyridinium ion) is a bipyridyl compound that is a nonselective herbicide. [1] It was first introduced in 1958 and is most heavily used in Asia. It is in the class of quaternary ammonium salts which includes another important herbicide, such as paraquat. [2] It can be used alone in salt or liquid form or in combination with other herbicides. Toxicity is mostly due to intentional ingestion for suicide attempts. [3] However, it is a rare form of poisoning with only around 75 cases reported in the medical literature. [2]

How does it cause damage?

Diquat is an odorless compound that is yellow when in solid form. It is poorly absorbed via all routes of exposure; however, highest rates of absorption are with direct injection (SQ), oral ingestion (~ 10%), followed by dermal and inhalation exposures. [2] The most common concentration is 20% and only requires 15ml to be lethal. Peak toxicity is about 2 hours after ingestion. [2,4]

  • Mechanism of Toxicity:
    • Occurs thru redox cycling, an enzyme mediated process that forms reactive oxygen species (ROS) and depletion of reduced NADPH. [2]
    • These ROS lead to damage of polyunsaturated fatty acids, used in cell membranes, which results in increased cell permeability causing membrane rupture and cell death. [2]
    • Significant neurotoxic effects likely due to accumulation in neuromelanin nerve cells, which cause degeneration of dopaminergic neurons.
      • One pathognomonic effect seen with diquat toxicity is brain stem infarcts, which particularly affects the pons. [1]
      • This neurotoxic effect is substantially worse than paraquat due to diquat’s higher reduction potential resulting in a more rapid redox recycling process and a higher number of ROS in the CNS. [2]

 

Diquat is a hydrophilic molecule which causes it to have difficulty crossing membranes which results in high levels accumulating in the liver, kidneys and gastrointestinal tract. Unlike paraquat, which reaches high levels of concentration in the lungs, diquat has significantly lower concentrations found in the lungs secondary to not have any uptake by the polyamine system. [1] Elimination is mainly by excretion of the unchanged form in the stool (90-94%). [2]

  • Absorbed diquat is metabolized into its less toxic form of mono and dipyridone derivatives via the liver and the cytochrome P450 enzyme pathway and is then excreted in the urine.

Clinical Presentation:

  • Ingestion often presents with irritation, burning, or hemorrhagic ulcers of the oropharynx. [3]
  • Dermal exposure causes localized reactions of erythema, hyperkeratosis, and akathisia. [3, 4]
  • Almost universally and the key finding in diquat toxicity is renal damage.
    • This can include ATN, proteinuria, anuria, and ARF. [1]
    • Renal damage occurs regardless of the dose as the kidneys are the primary pathway for excretion of diquat.
  • CNS effects can include nervousness, irritability, decreased reflexes, disorientation, seizures, and coma. [2]
  • Once exposure occurs the clinical picture depends on the amount of diquat absorbed. [2]
    • Mild exposures (< 1g)
      • Primarily gastrointestinal symptoms (nausea, vomiting, diarrhea, hematemesis)
    • Moderate poisoning (1 – 12g)
      • Causes multiorgan failure (liver failure, kidney failure, CNS disturbances)
      • Two thirds of patients recover
    • Severe poisoning (> 12g)
      • Progressive multi-organ failure and death.

Diagnosis:

  • As this is an extremely rare cause of poisoning, obtaining a good history is imperative to considering this diagnosis.
  • Urine Testing: Sodium Dithionite Test [1,2,4]
    • Take 1 gm of sodium dithionite and 1 gm of sodium bicarbonate mixed with 10ml of patient urine.
    • Positive = Green coloration
    • Paraquat creates a blue coloration
    • Depth or intensity of the color is dose related.
      • A darker green is associated with a higher level of exposure.
      • Strong/dark green color 4 hours post ingestion is consistent with a poor prognosis.
    • Negative urine dithionite test 6 hours after ingestion suggests minimal exposure, and the patient can be medically cleared if asymptomatic.
  • Test rarely performed in the clinical setting include spectrophotometry, luminescences, quantum dots and gas chromatography. [2]
  • Additional workup involves evaluating toxic organ effects with a CBC, CMP, EKG and CXR on initial presentation. [1,2]

Treatment:

  • Focus of treatment is to minimize absorption of the diquat if possible. [1, 2, 3]
  • Mainstay is supportive care.
  • Dermal or ocular exposures should have contaminated clothing immediately removed and have copious irrigation of skin and / or eyes. [3]
  • For ingestions, priority should be placed on limiting absorption by administration of activated charcoal, Fuller’s earth, or Bentonite within 1 hour after ingestion. [3]
  • Avoid placing patients on supplemental oxygen unless hypoxic as high concentrations of oxygen could cause more injury due to increased ROS. [2]
    • This data is extrapolated from paraquat treatment but is still recommended for diquat toxicity.
  • IVF resuscitation to maintain a normal urine output and adequate intravascular volume.
  • Diquat toxicity is associated with a high rate of renal failure, so careful attention should be paid to ensure the patient does not develop fluid overload. [2]
  • No role for forced diuresis or hemodialysis as they do not aid with elimination. [3]
    • However, hemodialysis may be required secondary to acute renal failure.
  • A review in 2018 of diquat poisoning showed that out of the 74 cases currently in medical literature 31 were fatal, demonstrating a 41% mortality rate for the recorded cases. [2]

Take Home Points:

  • Diquat is a bipyridyl compound used as an herbicide and is a rare form of poisoning.
  • Poorly absorbed by all routes of exposure with oral ingestion having approximately 10% absorption with peak toxicity 2 hours after ingestion.
  • Toxicity occurs through redox cycling which produces ROS that depletes NADPH and breakdown of cell membranes.
  • Damage occurs in the central nervous system (irritability, seizures, brain stem infarct), gastrointestinal tract (nausea, vomiting, ileus), cutaneous (localized irritation, burn), kidneys (ATN, anuria and ARF) and liver (elevated LFT’s).
    • Mild exposure < 1g result in primarily GI symptoms)
    • Moderate exposure (1 – 12g), result in multiorgan failure
    • Severe exposure > 12 g cause progressive organ failure and death
  • Diagnosis is made by history and urine sodium dithionite test with green coloration (dose related color intensity) of the urine.
  • Negative urine dithionite test 6 hours after ingestion suggests minimal exposure and the patient can be medically cleared if asymptomatic.
  • Treatment is focused on minimizing absorption by decontamination and administration of activated charcoal within 1 hour.
  • Supportive care with IV fluids to help maintain normal urine output, however caution should be used to prevent fluid overload due to high rate of renal failure.

References:

  1. Roberts, J. R., & Reigart, J. R. (2013). 12. In Recognition and management of pesticide poisonings (pp. 110-117). Washington, DC: United States Environmental Protection Agency, Office of Pesticide Programs.
  2. Magalhães, N., Carvalho, F., & Dinis-Oliveira, R. (2018). Human and experimental toxicology of diquat poisoning: Toxicokinetics, mechanisms of toxicity, clinical features, and treatment. Human & Experimental Toxicology, 37(11), 1131-1160. doi:10.1177/0960327118765330
  3. Jones, G. M., & Vale, J. A. (2000). Mechanisms of Toxicity, Clinical Features, and Management of Diquat Poisoning: A Review. Journal of Toxicology: Clinical Toxicology, 38(2), 123-128. doi:10.1081/clt-100100926
  4. Clark, D. G., & Hurst, E. W. (1970). The toxicity of diquat. Occupational and Environmental Medicine, 27(1), 51-55. doi:10.1136/oem.27.1.51

 

Leave a Reply

Your email address will not be published.